Alert archive / Utah / Special Weather Statements in 2012

Special Weather Statement, NWS Salt Lake City, UT

August 24, 2012

NWS Salt Lake City, UT issued this special weather statement at Aug 24, 2012, 7:39 PM MDT. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2012, 7:39 PM MDT (01:39 UTC)
Expired
Aug 24, 2012, 8:45 PM MDT
In force
66 min
Issued by
NWS Salt Lake City, UT

The radar

The Cedar City radar (KICX), 63 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WWUS85 KSLC 250139
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
739 PM MDT FRI AUG 24 2012

UTZ020-250245-
SOUTH CENTRAL UTAH UT-
739 PM MDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE COUNTY UNTIL
845 PM MDT...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF KANAB...MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH 
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS HEAVY RAIN AND 
HAIL WILL LIKELY CAUSE HAZARDOUS DRIVING CONDITIONS ALONG US 89 
NORTH OF KANAB. 

* LOCATIONS IMPACTED INCLUDE...
   KANAB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3723 11249 3699 11243 3698 11244 3698 11262
      3699 11264 3719 11267
TIME...MOT...LOC 0138Z 349DEG 11KT 3712 11253

$$

SCHOENING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 24, 3:22 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 24, 3:22 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT FRI AUG 24 2012

.SYNOPSIS...A DRIER WESTERLY FLOW WILL SPREAD ACROSS THE REGION
TODAY...WITH LIMITED MOISTURE SPREADING BACK NORTH ACROSS THE
AREA OVER THE WEEKEND.

&&

.DISCUSSION...SEVERAL AREAS OF THUNDERSTORMS HAVE DEVELOPED ACROSS
PORTIONS OF THE STATE THIS AFTERNOON. A RELATIVELY STRONG
THUNDERSTORM DEVELOPED WEST OF NEPHI AND PRODUCED PEA SIZED HAIL
NEAR NEPHI THIS AFTERNOON. ADDITIONAL DEVELOPMENT WAS NOTED ALONG
THE WASATCH PLATEAU AS WELL AS PORTIONS OF SOUTHERN UTAH. THIS
ACTIVITY WILL QUICKLY DIMINISH NEAR SUNSET.

AN AREA OF LOW PRESSURE APPROACHING THE WEST COAST WILL HELP TO
BRING LIMITED MOISTURE NORTH ONCE MORE OVER THE WEEKEND. AT THIS
TIME...IT APPEARS THE CONVECTIVE THREAT WILL BE SOMEWHAT LIMITED
AND DID NOT ADJUST THE POPS MUCH HIGHER OVER THE WEEKEND.

AS THE LOW MOVES FURTHER EAST...SOUTHWEST FLOW WILL DEVELOP ACROSS
MUCH OF THE STATE...BRINGING DRIER AIR TO THE NORTHERN PART OF THE
STATE. SEE THE FIRE WEATHER DISCUSSION FOR MORE DETAILS.

THE BIGGEST CONCERN AFTER THIS AFTERNOONS CONVECTION WILL LIKELY
BE THE RETURN OF THE SMOKE LAYER TO THE AREA. THIS SMOKE WILL
LIKELY REMAIN ACROSS NORTHERN UTAH UNTIL THE SOUTHWESTERLY FLOW
BECOMES ESTABLISHED SUNDAY.

&&

.AVIATION...NORTHWEST WINDS EXPECTED AT THE TERMINAL THROUGH
AROUND 02Z TO 04Z WHEN WINDS SHOULD TURN TO THE SOUTHEAST. ONLY A
10 PERCENT CHANCE THAT WINDS COULD TURN SOUTHERLY DUE TO ISOLATED
CONVECTION TO THE SOUTHWEST. VFR CONDITIONS SHOULD PREVAIL WITH
MOSTLY CLEAR SKIES.

&&

.FIRE WEATHER...THE TROUGH CURRENTLY MOVING INTO THE NORTH CENTRAL
UNITED STATES HAS ALLOWED DRIER AIR TO BEGIN TO MOVE INTO FAR
NORTHERN UTAH. MORE SIGNIFICANT DRYING WILL OCCUR THROUGH TOMORROW
AS HIGH PRESSURE MAKES ITS WAY OVER THE FIRE DISTRICT. THIS RIDGE
WILL MOVE EAST OF THE AREA SUNDAY AND THE RESULTANT SOUTHERLY FLOW
WILL BRING MONSOONAL MOISTURE BACK IN. THIS MOISTURE IS EXPECTED TO
REMAIN OVER MOST OF THE DISTRICT THROUGH EARLY NEXT WEEK WHILE MUCH
DRIER AIR MOVES INTO WESTERN UTAH. SOUTHWESTERLY FLOW MAY BE STRONG
ENOUGH TO COMBINE WITH THE DRIER AIRMASS TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS BEGINNING MONDAY OVER WESTERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...&&

KRUSE/TRAPHAGAN/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 23, 10:23 PM MDT, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1023 PM MDT THU AUG 23 2012

UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1023 PM MDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

ELEVATED FLOWS ON SOME OF THE DRAINAGES IN KANE COUNTY OF SOUTHERN
UTAH WILL GRADUALLY DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BECOME MORE ISOLATED FRIDAY AS A DRIER AIRMASS
FILTERS INTO THE REGION. THERE WILL STILL BE A SMALL THREAT OF
HEAVY RAIN AND FLASH FLOODING ACROSS THE FAR SOUTHERN OUTLOOK
AREA FRIDAY AFTERNOON AND EARLY EVENING.

THIS DRIER AIRMASS...COMBINED WITH INCREASING WINDS...COULD
POTENTIALLY LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS ACROSS FAR
NORTHERN UTAH ON FRIDAY...MAINLY AT HIGHER ELEVATIONS.

SOME INCREASE IN MOISTURE IS EXPECTED AGAIN FOR THE WEEKEND AND
THE FIRST PART OF NEXT WEEK WITH A FEW MORE SHOWERS AND
THUNDERSTORMS POSSIBLE...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 24, 2:15 PM MDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
215 PM MDT FRI AUG 24 2012

UTZ004-008-010-014-015-242100-
SANPETE/SEVIER VALLEYS UT-SOUTHERN WASATCH FRONT UT-WASATCH MOUNTAINS
SOUTH OF I-80 UT-WASATCH PLATEAU/BOOK CLIFFS UT-WEST CENTRAL UTAH UT-
215 PM MDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UTAH...NORTHERN SANPETE
AND NORTHEASTERN JUAB COUNTIES UNTIL 300 PM MDT...

AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF NEPHI...MOVING SOUTHEAST AT 25
MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   NEPHI...
   FOUNTAIN GREEN...
   FAIRVIEW AND MILBURN...
   INTERSTATE 15 FROM SOUTH OF SANTAQUIN TO NORTH OF NEPHI

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3950 11149 3964 11168 3971 11172 3971 11179
      3967 11183 3975 11198 4001 11178 3977 11144
      3972 11147 3972 11141 3960 11139
TIME...MOT...LOC 2015Z 307DEG 20KT 3982 11177

KRUSE
Special weather statement, Aug 24, 2:38 PM MDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
238 PM MDT FRI AUG 24 2012

UTZ010-242130-
WASATCH PLATEAU/BOOK CLIFFS UT-
238 PM MDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUCHESNE...EXTREME
NORTHEASTERN EMERY AND EASTERN CARBON COUNTIES UNTIL 330 PM MDT...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTH OF SUNNYSIDE...OR 27 MILES SOUTH
OF DUCHESNE...MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

HEAVY RAINFALL IS POSSIBLE WITH THIS STORM AS WELL.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN CARBON COUNTY...
  RURAL SOUTHEASTERN DUCHESNE COUNTY...
  RURAL EASTERN CARBON COUNTY...
  RURAL NORTHEASTERN EMERY COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3972 10993 3970 10998 3966 10997 3957 11002
      3953 11000 3945 11004 3975 11043 3997 11023
      3981 10989
TIME...MOT...LOC 2038Z 305DEG 8KT 3979 11026

KRUSE
Special weather statement, Aug 24, 4:01 PM MDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT FRI AUG 24 2012

UTZ010-242245-
WASATCH PLATEAU/BOOK CLIFFS UT-
401 PM MDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN DUCHESNE AND
NORTHEASTERN CARBON COUNTIES UNTIL 445 PM MDT...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF SUNNYSIDE...OR 31 MILES
SOUTH OF DUCHESNE...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3973 10995 3970 10998 3966 10997 3957 11002
      3953 11001 3951 11004 3976 11048 3983 11027
TIME...MOT...LOC 2201Z 299DEG 18KT 3973 11023

ES
Special weather statement, Aug 24, 7:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
739 PM MDT FRI AUG 24 2012

UTZ020-250245-
SOUTH CENTRAL UTAH UT-
739 PM MDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE COUNTY UNTIL
845 PM MDT...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF KANAB...MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS HEAVY RAIN AND
HAIL WILL LIKELY CAUSE HAZARDOUS DRIVING CONDITIONS ALONG US 89
NORTH OF KANAB.

* LOCATIONS IMPACTED INCLUDE...
   KANAB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3723 11249 3699 11243 3698 11244 3698 11262
      3699 11264 3719 11267
TIME...MOT...LOC 0138Z 349DEG 11KT 3712 11253

SCHOENING

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:01 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Special Weather Statements in Utah, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.